Acetaminophen is ubiquitously used as antipyretic/analgesic administered IV to patients undergoing surgery and to critically ill patients when enteral routes are not possible. Widely believed to be safe and free of adverse side effects, concerns have developed in adult literature regarding the association of IV acetaminophen and transient hypotension. We hypothesize that there are hemodynamic effects after IV acetaminophen in the PICU and assess the prevalence of such in a large pediatric cardiovascular ICU population using high-fidelity data.
Observational study analyzing an enormous set of continuous physiologic data including millions of beat to beat blood pressures surrounding medication administration.
Quaternary pediatric cardiovascular ICU between January 1, 2013, and November 13, 2017.
All patients less than or equal to 18 years old who received IV acetaminophen. Mechanical support devices excluded.
Physiologic vital sign data were analyzed in 5-minute intervals starting 60 minutes before through 180 minutes after completion. Hypotension defined as mean arterial pressure –15% from baseline and relative hypotension defined –10%. Only doses where patients received no other medications, including vasopressors, within the previous hour were included. t test and a correlation matrix were used to eliminate correlated factors before a logistic regression analysis was performed. Six-hundred eight patients received 777 IV acetaminophen doses. Median age was 8.8 months (interquartile range, 2–62 mo) with a dose of 12.5 mg/kg (interquartile range, 10–15 mg/kg). Data were normalized for age and reference values. One in 20 doses (5%) were associated with hypotension, and one in five (20%) associated with relative hypotension. Univariate analysis revealed hypotension associated with age, baseline mean arterial pressure, and skin temperature (p = 0.05, 0.01, and 0.09). Logistic regression revealed mean arterial pressure (p = 0.01) and age (p = 0.05) remained predictive for hypotension.
In isolation of other medication, a hemodynamic response to IV acetaminophen has a higher prevalence in critically ill children with cardiac disease than previously thought and justifies controlled studies in the perioperative and critical care setting. The added impact on individual patient hemodynamics and physiologic instability will require further study.
1Department of Pediatrics, Section of Critical Care Medicine, Baylor College of Medicine, Houston, TX.
2Pharmacy, Texas Children’s Hospital, Houston, TX.
3Department of Pediatrics, The Lillie Frank Abercrombie Section of Pediatric Cardiology, Baylor College of Medicine, Houston, TX.
*See also p. 574.
Dr. Moffett disclosed off-label product use of IV Acetaminophen for use in critically ill pediatric patients. Dr. Rusin’s institution received funding from the National Institutes of Health (NIH); he received funding from Medical Informatics Corp.; and he received support for article research from the NIH. The remaining authors have disclosed that they do not have any potential conflicts of interest.
This work was performed at Texas Children’s Hospital, Baylor College of Medicine.
Address requests for reprints to: Barbara-Jo Achuff, MD, FAAP, Department of Pediatrics, Cardiac Critical Care, Baylor College of Medicine; Texas Children’s Hospital, 6651 Main Street, MC E1420, Houston, TX 77030. E-mail: email@example.com